Kansas, 2012

Blizzard and High Wind in Kansas, February 20, 2012

February 20, 2012 · NWS GLD · 5 events in 5 counties and zones

A strong low pressure system affected eastern Colorado, far northwest Kansas and parts of southwest Nebraska with strong winds during the day. Several counties also received one to three inches of snow, which made for near blizzard conditions when combined with the wind.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong low pressure system affected eastern Colorado, far northwest Kansas and parts of southwest Nebraska with strong winds during the day. Several counties also received one to three inches of snow, which made for near blizzard conditions when combined with the wind. Interstate 70 was closed from Goodland, Kansas west through much of eastern Colorado. A 59 mph wind gust was reported at a mesonet site southeast of Sharon Springs, and also at the Goodland ASOS site at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 20, 4:06 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 20, 4:06 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
406 AM MST MON FEB 20 2012

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 348 AM MST MON FEB 20 2012

TODAY...UPPER LOW CURRENTLY EMERGING ALONG THE FRONT RANGE WILL
MOVE ACROSS THE TRI-STATE AREA TODAY BEFORE EXITING THE AREA EARLY
TONIGHT. LOOKS AS IF THE TRACK IS SLIGHTLY FURTHER NORTH THEN WHAT
WAS ADVERTISED LAST NIGHT.

THIS EVENT LOOKS VERY SIMILAR TO THE JANUARY 22 2012 EVENT WITH
REGARDS TO 850...700 AND 500 LEVELS. ON THAT DAY PEAK WINDS WERE
GENERALLY AROUND 45KTS.

WINDS AND JUST HOW STRONG THEY WILL BE IS OF CONCERN. LOCAL WIND
GUST PROGRAM PRODUCING GUSTS OF 65KTS AT KGLD AND KITR WITH LESSER
VALUES FURTHER EAST. THIS WAS ALSO THE CASE ON THE JANUARY 22
EVENT WHICH RAISES SOME QUESTION AS TO WHETHER OR NOT WE CAN REACH
HIGH WIND WARNING CRITERIA. IT WILL BE CLOSE SO WENT AHEAD AND
ISSUED IT. FURTHER EAST ADDED A WIND ADVISORY.

SNOW IS NEARLY FLAGLER RIGHT NOW AND AN EASTWARD MOVEMENT SHOULD
CONTINUE ON THE BACKSIDE OF THE SYSTEM. CHEYENNE COUNTY COLORADO
TYPICALLY DOESNT GET MUCH SNOW...ESPECIALLY ACROSS THE SOUTHERN
HALF OF THE COUNTY SO WENT WITH A HIGH WIND WARNING THERE VS
BLIZZARD WARNING. YUMA AND KIT CARSON COUNTIES ARE IN A WINTER
WEATHER ADVISORY...CONFIDENCE NOT HIGH ENOUGH IN 1/4 MILE
VISIBILITIES.

AREAS GENERALLY EAST OF GOODLAND WILL SEE SOME RAIN GRADUALLY
MIXING WITH OR CHANGING TO SNOW AS COLDER AIR MOVES IN FROM THE
WEST.

ONCE THE SYSTEM EXITS THE AREA TONIGHT DRY AND WARMER WEATHER
RETURNS FOR TUESDAY WITH HIGHS BACK INTO THE 40S AND 50S.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 348 AM MST MON FEB 20 2012

WEDNESDAY...VERY WARM FOR THIS TIME OF YEAR WITH MID 50S TO MID
60S (NORTH TO SOUTH) WITH GUSTY WEST TO NORTHWEST WINDS.

THURSDAY THROUGH SUNDAY...

UPPER LEVEL TROUGH OVER SOUTHERN CANADA/NORTHERN PLAINS SHIFTS SOUTH
AND EAST TOWARDS THE NORTHERN GREAT LAKES BY FRIDAY...WITH NW FLOW
PERSISTING ACROSS THE CWA. AT POST FRONTAL/STABLE AIRMASS WILL
REMAIN IN PLACE OVER CWA...WITH DRY CONDITIONS AND SEASONAL
TEMPERATURES THURSDAY AND FRIDAY.

H5 RIDGE SHIFTS EAST ACROSS THE NORTHERN PLAINS FRIDAY
NIGHT/SATURDAY...WITH TEMPERATURES MODERATING ACROSS THE REGION.
GUIDANCE NOT QUITE AS WARM AS IT WAS SHOWING YESTERDAY...THOUGH
PATTERN STILL FAVORS ABOVE NORMAL TEMPS AND DRY CONDITIONS SATURDAY.
FORECAST STILL CALLING FOR MOST LOCATIONS IN THE 50S SATURDAY
AFTERNOON.

THERE IS MUCH LESS CONFIDENCE IN THE FORECAST SUNDAY (DAY 7)...WITH
LARGE SPREAD BETWEEN GFS/ECMWF AND RESPECTIVE ENSEMBLES. GFS AND
GEFS MUCH MORE PROGRESSIVE ON PATTERN...WITH TROUGH AND STRONG COLD
FRONT DIGGING SOUTH OUT OF SOUTHERN CANADA BY SUNDAY MORNING. ECMWF
MUCH SLOWER ON BRINGING THIS FEATURE SOUTH (BY ALMOST 24HR) WHICH
RESULTS IN SIGNIFICANTLY WARMER TEMPERATURES (ALMOST 30F
DIFFERENCE). WITH SUCH A LARGE SPREAD IN SOLUTIONS AND THE
DIFFICULTY FINDING MORE CONTINUITY/CONFIDENCE IN ONE SOLUTION OR THE
OTHER I FELT IT WAS BEST TO KEEP MODEL BLEND IN PLACE FOR NOW. THIS
RESULTS IN A FORECAST OF SEASONAL TEMPS SUNDAY. THIS MINIMIZES ERROR
BUT REALITY WILL PROBABLY BE CLOSER TO ONE OF THE EXTREMES. EITHER
MODEL SOLUTION FAVORS DRY CONDITIONS SUNDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 348 AM MST MON FEB 20 2012

FOR KGLD...MVFR CIGS AT PRESENT TIME. SNOW AND BLOWING SNOW WILL
REACH THE TERMINAL AROUND 15Z-16Z WITH THE BRUNT OF THE ACTIVITY
BETWEEN 17Z-20Z PRODUCING MVFR/IFR CIGS AND VIS. NORTHWEST WINDS
GUSTING TO 50KTS POSSIBLE. CIGS/VIS WILL QUICKLY RETURN TO VFR BY
00Z AS WINDS SLOWLY SUBSIDE.

FOR KMCK MVFR CIGS AT PRESENT TIME. LIGHT RAIN EXPECTED BY 18Z
MIXING WITH OR CHANGING OVER TO SNOW BY 20-21Z AS COLDER AIR AND
NORTHWEST WINDS GUSTING TO 40 MPH POSSIBLE. SNOW WITH MVFR/IFR
CIGS EXPECTED THROUGH 02Z BEFORE VFR CONDITIONS RETURN BY 03Z-04Z
ALONG WITH DECREASING WINDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
CO...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ092.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ090-
     091.

KS...WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     KSZ001>003-014-015-029.

     HIGH WIND WARNING FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM
     MST /6 PM CST/ THIS AFTERNOON FOR KSZ013-027-028-041-042.

NE...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST
     /6 PM CST/ THIS AFTERNOON FOR NEZ079-080.

&&

SHORT TERM...DDT
LONG TERM....DR
AVIATION...DDT
Hazardous weather outlook, Feb 20, 4:40 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
440 AM MST MON FEB 20 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
813 AM MST MON FEB 20 2012 /913 AM CST MON FEB 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOR YUMA AND KIT CARSON COUNTIES OF COLORADO A BLIZZARD WARNING IS
IN EFFECT FOR SNOW AND BLOWING SNOW. VISIBILITIES WILL DROP TO AS
LOW AS A QUARTER MILE. SNOWFALL ACCUMULATIONS OF 2 TO 3 INCHES ARE
EXPECTED.

NORTHWEST WINDS GUSTING TO 60 MPH ARE EXPECTED TODAY FROM FLAGLER
TO GOODLAND AND POINTS SOUTH. THE REMAINDER OF THE AREA EXCEPT RED
WILLOW...NORTON AND GRAHAM COUNTIES WILL SEE WIND GUSTS OF 45 TO
55 MPH. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SNOWFALL REPORTS AND
MEASURED WIND GUSTS WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 blizzard. Local standard time, as filed.

High Wind, Sherman

When
February 20, 8:00 AM MST to 3:00 PM MST
Where
Sherman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Wallace

When
February 20, 8:00 AM MST to 3:00 PM MST
Where
Wallace forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Wind gust was reported from a mesonet site located 8 miles southeast of Sharon Springs.

High Wind, Greeley

When
February 20, 8:00 AM MST to 3:00 PM MST
Where
Greeley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

High Wind, Rawlins

When
February 20, 9:00 AM CST to 4:00 PM CST
Where
Rawlins forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Blizzard, Cheyenne

When
February 20, 12:30 PM CST to 4:00 PM CST
Where
Cheyenne forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Emergency Manager also reported near zero visibility in the western part of the county, with 3 vehicles involved in an accident on Highway 36 and multiple slide offs in the northwest part of the county on Highway 27.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358202, 358203, 358204, 358205, 358326.